Question

I have been experiencing real bad stomach pains. I am HIV positive and my doctor has changed my regimen. I had been taking my meds for almost 2 months before I even had any stomach pains, so I was wandering if the side effects could occur after 2 months of meds or if it could possibly be an ulcer. All of my symptoms are the same symptoms as a peptic ulcer. My stomach burns and burns, leading to vomiting and diarreah. Can an ulcer effect my HIV, can my HIV effect my ulcer. If I do have an ulcer what type of meds can I take for it? Thank you.

Answer

Thanks for your post.

It is really difficult for me to know exactly what's is causing your symptoms. It seems like the choices can be broken into two categories- something related to medication side effects or something else.

Depending on which HIV medications you're taking, you could try taking an acid (like omeprazole or ranitidine) to see if this helps your pain. Don't take antacids without contacting your doctor first, if you take atazanavir (Reyataz).

It would not be wise to make such a diagnosis by yourself, or even by a doctor over the internet. Rather, I'd strongly suggest that you see your healthcare provider and get appropriate medical diagnostics. Most ulcers are associated with a bacterial infection, called H pylori- antibody testing can help sort out who would benefit from antibiotic treatment.

Best of luck, BY